Wyoming, 2008

Avalanche in Wyoming, January 12, 2008

January 12, 2008 · NWS RIW · 1 event in 1 county or zone

Two skiers were caught in an avalanche near Cache Peak about eight miles southeast of Jackson. The slide knocked both skiers from their feet and slammed one against a tree, breaking his leg.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Two skiers were caught in an avalanche near Cache Peak about eight miles southeast of Jackson. The slide knocked both skiers from their feet and slammed one against a tree, breaking his leg. The partner of the injured skier used a cell phone to call for help. Darkness prevented the pair from being rescued by helicopter. Thus, the skiers were transported out of the wilderness approximately seven hours after the slide occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 12, 3:21 PM MST, 59 minutes earlier.

Area forecast discussion, Jan 12, 3:21 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
321 PM MST SAT JAN 12 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY
MOSTLY CLEAR OVER MUCH OF THE REGION LATE THIS PM. BEEN CLOUDY
OVER THE FAR WEST MOUNTAINS AND VALLEYS MOST OF THE DAY WITH
FLURRIES OR VERY LIGHT SNOW. BRISK WIND IN PARTS OF THE AREA WITH
TEMPS SEASONAL TO SLIGHTLY ABOVE NORMAL. SATELLITE LOOPS SHOW A
TROUGH MOVING TOWARD THE AREA FOR TONIGHT INTO SUNDAY MORNING.
PRECIP SEEN ON UPSTREAM RADARS. WILL SEE SOME LIGHT SNOW IN THE
WESTERN ZONES TONIGHT WITH DECENT ISENTROPIC UPGLIDE INDICATED.
LIGHT SNOW SHOULD REACH THE BIGHORN MOUNTAINS AFTER MIDNIGHT.
OTHERWISE DRY OVERNIGHT WITH INCREASING CLOUDS EAST OF THE DIVIDE.
MAY SEE SOME PATCHY FOG REFORM IN THE SOUTHWEST ZONES WHERE IT
WAS THIS MORNING. HAVE ADDED PATCHY FOG TO THE FORECAST. ON SUNDAY
THE TROUGH MOVES EAST OF THE AREA WITH DECREASING CLOUDS IN THE
AFTERNOON. THE MOUNTAIN LIGHT SNOW WILL ALSO COME TO AN END. NOT
EXPECTING ANY LOWER ELEVATION PRECIP EAST OF THE CONTINENTAL
DIVIDE SUNDAY. MODELS MAY BE TOO SLOW WITH THE TROUGH SPEED AND
CLEARING MAY COME SOONER. WILL LET NEXT SHIFT ADJUST THIS TIMING
MORE. MOSTLY CLEAR SUNDAY NIGHT AND MONDAY WITH UPPER RIDGE OVER
THE AREA. LEE SIDE TROF FORMS MONDAY AFTERNOON FOR BREEZY AREAS IN
FAVORED LOCATIONS. PRESSURE GRADIENT TIGHTENS MONDAY NIGHT INTO
TUE AHEAD OF THE NEXT TROUGH. THIS WILL BRING UP THE WIND SPEEDS
OVER SOUTH CENTRAL WY AND AROUND THE EAST SLOPES OF THE ABSAROKA
MOUNTAINS. MAY NEED A HIGH WIND WATCH MONDAY NIGHT INTO TUESDAY
FOR SOUTH CENTRAL WY. WILL SEE HOW THINGS LOOK TOMORROW AND LET
NEXT SHIFT KNOW THE CONCERN. HAVE LEFT A CHANCE OF SNOW IN THE
WESTERN MOUNTAINS MONDAY NIGHT...MAINLY AFTER MIDNIGHT PER MODEL
TIMING. DID BACK OFF MONDAY EVE PRECIP CHANCES AND MORE ADJUSTMENT
MIGHT BE NEEDED IF 00Z MODELS KEEP A SLOWER TREND. TUESDAY LOOKS
UNSETTLED WITH A FRONTAL PASSAGE AND THE CHANCE OF SNOW WITH THE
TROUGH. HAVE LEFT TUE PRECIP FORECAST UNCHANGED AND ADJUSTED SOME
HIGH TEMPS BASED ON FRONTAL TIMING. WINDY OVER MUCH OF THE REGION
TUE. AS FOR TEMPS...COLD NIGHTS IN THE SNOW COVERED VALLEYS WHERE
INVERSIONS WILL FORM AND THIS WILL KEEP HIGH TEMPS COLDER SUN AND
MON. THE PLACES THAT WILL MIX OUT WILL SEE MILDER HIGHS THE NEXT
TWO DAYS WITH SEASONAL LOWS. THE MOUNTAINS WILL ALSO SEE SOME
MODERATION IN TEMPS. TUE HIGHS WILL BE MILD AHEAD OF THE FRONT.
MOST LIKELY FALLING TEMPS AFTER FRONTAL PASSAGE OVER THE NORTH
TUE PM.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT WITH PATTERN CHANGE
NEXT WEEK...WITH A LARGE AMPLITUDE RIDGE ALONG 130W...AND A LONGWAVE
TROUGH ACROSS MOST OF THE NATION.  A STRONG TROUGH AND ASSOCIATED
COLD FRONT WILL PUSH THROUGH THE AREA ON TUESDAY EVENING. THE 00Z
GFS STILL KEEPS THE BULK OF THE ENERGY WITH THIS TROUGH ACROSS
THE NORTHERN ROCKIES SLIDING INTO THE NORTHERN PLAINS...WHILE THE
00Z ECMWF SPLITS THE TROUGH...WITH SOME ENERGY SLIDING TO THE
NORTH...SIMILAR TO THE GFS...BUT WITH SOME ENERGY DIVING SOUTH
SOUTHEAST INTO THE FOUR CORNERS AREA. THE GFS SOLUTION WOULD BE
WINDIER...WITH LESS SNOW ACROSS THE WEST THAN THE ECMWF
SOLUTION...BUT BOTH SHOULD RESULT IN A ONLY A QUICK SHOT AT SOME
SNOW...WITH EVEN THE LOWER ELEVATIONS EAST OF THE DIVIDE POSSIBLY
SEEING SOME SNOW...AS THE COLD FRONT PUSHES SOUTH ACROSS THE AREA
TUESDAY EVENING. HAVE LEANED TOWARD THE GFS SOLUTION FOR NOW.
AFTER THIS INITIAL TROUGH PUSHES THROUGH...A STRONG NORTH
NORTHWEST FLOW WILL PREVAIL ACROSS THE FORECAST AREA FOR THE
REMAINDER OF THE EXTENDED. THIS WILL RESULT IN A FEW QUICK MOVING
CLIPPER SYSTEMS...WHICH WILL BRING REINFORCING SHOTS OF CANADIAN
AIR...AND SOME MAINLY OROGRAPHIC SNOW...ESPECIALLY ACROSS THE
NORTHERN MOUNTAINS. THE BEST SHOT AT SNOW...CURRENTLY APPEARS TO
BE IN THE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT TIME FRAME...WITH
THE BIGHORN MOUNTAINS RECEIVING THE MOST SNOW IN THIS PATTERN.
TEMPERATURES FOR THE EXTENDED WILL REMAIN BELOW AVERAGE...WITH THE
COLDEST AIR EXPECTED WEDNESDAY AND THURSDAY.

&&

.AVIATION...
LOWERING CLOUD DECKS WILL BE FOUND OVER WESTERN WYOMING THIS EVENING
AS A DISTURBANCE MOVES OVER THE AREA. MVFR CONDITIONS WILL BE
POSSIBLE AROUND KJAC AS A FEW SNOWFLAKES MAY FALL DURING THE EVENING
AND OVERNIGHT HOURS. A TEMPERATURE INVERSION UNDER MOSTLY CLEAR
SKIES MAY CAUSE THE DEVELOPMENT OF PATCHY FOG IN THE UPPER GREEN
RIVER BASIN THIS EVENING...POTENTIALLY CREATING PERIODS OF MVFR TO
IFR CONDITIONS ACROSS KBPI AND KPNA. OTHERWISE...VFR CONDITIONS
EXPECTED THROUGH SUNDAY AFTERNOON.

&&

.FIRE WEATHER...
SOME LIGHT SNOW FOR THE WESTERN MOUNTAINS AND BIGHORN MOUNTAINS...AS
WELL AS THE FAR WEST VALLEYS...TONIGHT INTO SUNDAY MORNING. MOSTLY
DRY EAST OF THE CONTINENTAL DIVIDE TONIGHT AND SUNDAY. DRY WEATHER
WILL OCCUR SUNDAY NIGHT AND MONDAY. EXPECT INCREASING WIND SPEEDS IN
SOUTH CENTRAL WY AND ALONG THE EAST SLOPES OF THE ABSAROKA MTS
MONDAY INTO MONDAY NIGHT. A WINDY DAY EXPECTED OVER THE REGION TUE
WITH A CHANCE OF PRECIP FROM NW TO SE ACROSS THE AREA TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...WM
AVIATION...BRANHAM
FIRE WEATHER...AR
Hazardous weather outlook, Jan 12, 5:00 AM MST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST SAT JAN 12 2008

WYZ001>020-022>030-131200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST SAT JAN 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY SNOWFALL ACCUMULATIONS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
January 12, 4:20 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65679.